Blog about having premature ovarian failure and trying donor IVF with my sister's eggs

Archive for the ‘pristiq’ Category

Hello HRT my old friend

One of the great things about being pregnant was that I didn’t have to take HRT (hormone replacement therapy) as my placenta magically produced oestrogen which was otherwise lacking in my body as my ovaries┬ástopped making it when I was in my mid thirties – hence my premature ovarian failure.

While I was pregnant I asked my IVF doctor and my obstetrician when I would need to begin HRT after I had my baby. Both said I should wait around six months and then go back on it.

Well given the state of my poor old head, we’ve had to bring that date forward somewhat.

I restarted it about five days ago after my psychiatrist contacted my endocrinologist to confirm it with her. And I’m already feeling better. It’s amazing what a difference HRT makes – without it a girl can feel so anxious, withdrawn and down.

Upping my oestrogen means any remaining breast milk is drying up but breastfeeding my wee babe was already out of the question since I began on the antidepressant Pristiq last week.

So my mood is gradually lifting and I’m slowly feeling a little better. It can only improve I hope.

Look in the cot and see what you’ve got

This morning I fed my daughter her last meal of breast milk which I expressed yesterday.

This is because today I began a new antidepressant called Pristiq which is too potent to continue breastfeeding on.

I feel really sad as I hoped to breastfeed her for as long as possible. But the paediatrician assures me that formula is fine and apparently the only slightly negative thing that has been proven is that cognitive development can be a tiny bit slower with formula-fed babes.

I have to keep expressing for a few days to avoid getting mastitis and because it will have traces of the drug in it, it cannot be used at all.

But as one of the nurses says: “Look in the cot and see what you’ve got” – which is a lovely little baby.

Pristiq will hopefully suit me better than the drug I tried last week, which was Zoloft – a breastfeeding-friendly medication. Zoloft made me feel sleepy, gave me headaches, a tight jaw and blurry vision, which wasn’t great. After four days my doctor took me off it saying it wasn’t suited to me.

Fingers crossed that giving up breastfeeding will be worth it and that this medication will work.